Alert archive / North Dakota / Tornado Warnings in 2019

Tornado Warning 11, NWS Bismarck, ND

July 12, 2019Adams County, Grant County, Hettinger County, North Dakota

NWS Bismarck, ND issued this tornado warning at Jul 12, 2019, 10:00 PM MDT for Adams County, Grant County, Hettinger County, North Dakota. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2019, 10:00 PM MDT (04:00 UTC)
Expired
Jul 12, 2019, 10:30 PM MDT
In force
30 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Adams County, ND, Grant County, ND, Hettinger County, ND

The radar

The Bismarck radar (KBIS), 121 km from the middle of the area, began a volume at 04:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 10:15 PM MDTHAIL 111 S Bentley, NDDELAYED REPORT. A LOT OF SMALL HAIL WITH A FEW STONES MIXED IN AS LARGE AS A QUARTER. EXTENSIVE CROP DAMAGE. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2019-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 281 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2019-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
281 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1675 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

220 
WFUS53 KBIS 130400
TORBIS
NDC001-037-041-130430-
/O.NEW.KBIS.TO.W.0011.190713T0400Z-190713T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Bismarck ND
1000 PM MDT Fri Jul 12 2019

The National Weather Service in Bismarck has issued a

* Tornado Warning for...
  Southeastern Hettinger County in southwestern North Dakota...
  Southwestern Grant County in south central North Dakota...
  East central Adams County in southwestern North Dakota...

* Until 1030 PM MDT.
    
* At 959 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 13 miles southwest of New Leipzig, or 16 miles
  southeast of Mott, moving southeast at 25 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southeastern Hettinger, southwestern Grant and east central Adams
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4625 10225 4631 10211 4612 10177 4606 10193
      4607 10194 4605 10196 4605 10200 4603 10200
      4601 10205
TIME...MOT...LOC 0359Z 317DEG 21KT 4620 10207 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

SCHILD
1 follow-up statement
116 
WWUS53 KBIS 130422
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
1022 PM MDT Fri Jul 12 2019

NDC001-037-041-130432-
/O.EXP.KBIS.TO.W.0011.000000T0000Z-190713T0430Z/
Hettinger ND-Grant ND-Adams ND-
1022 PM MDT Fri Jul 12 2019

...THE TORNADO WARNING FOR SOUTHEASTERN HETTINGER...SOUTHWESTERN
GRANT AND EAST CENTRAL ADAMS COUNTIES WILL EXPIRE AT 1030 PM MDT...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

Remember, a Severe Thunderstorm Warning still remains in effect.

LAT...LON 4625 10225 4631 10211 4612 10177 4606 10193
      4607 10194 4605 10196 4605 10200 4603 10200
      4601 10205
TIME...MOT...LOC 0422Z 317DEG 21KT 4611 10195 

$$

SCHILD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jul 12, 8:31 PM MDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 12, 8:31 PM MDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
931 PM CDT Fri Jul 12 2019

.UPDATE...
Issued at 854 PM CDT Fri Jul 12 2019

Thunderstorms continue across parts of western North Dakota. By
02Z, a severe thunderstorm was moving through Mountrail county
with a history of producing severe wind gusts including a 68 mph
report at Tioga. A severe threat will continue in this area and
eastward over the next several hours in a strongly sheared
environment. Coverage of thunderstorms should increase over the
next few hours however the severe threat will continue to be
isolated, especially as the boundary layer decouples.

UPDATE Issued at 457 PM CDT Fri Jul 12 2019

Thunderstorms ongoing in southern Saskatchewan were exhibiting
supercell characteristics in an environment marked by near 60 kts
of effective bulk shear and a high based thermodynamic profile of
MLCAPE around 500-1000 J/kg. With right moving supercell motion
vectors oriented to the southeast at around 25 kts, this would
bring ongoing convection into Divide/Williams/Burke counties by
23-01Z. While boundary layer moisture is on the low side, strong
deep layer shear and enough instability may lead to an isolated
high based supercell threat this evening in northeast North Dakota
with a risk for large hail.

In far southwest North Dakota, visible satellite imagery recently
showed a field of more agitated cumulus. This will need to be
monitored for thunderstorm development over the next few hours as
it exhibits an environment of strong deep layer shear and adequate
instability for an isolated severe thunderstorm threat.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 202 PM CDT Fri Jul 12 2019

Scattered thunderstorms forming on a trough axis/baroclinic zone
across eastern Montana. Expect thunderstorms will slowly increase
in intensity but be marginally severe as the CAPE is slim but the
shear looks strong. It might be difficult to initially sustain
strong updrafts with the shear of 50-60 kts but 500 to 800 cape
values. CAM models showing disorganized convection through mid
evening, then get a little e more organized across the southwest
and central. At this time will spread some low POPs across wets
and central north dakota with the best chance south central later
tonight. However will not add teh severe wording to the grids at
this time.

Saturday morning the remnants of the overnight convection will
will be exiting the region, with widely scattered thunderstorms.
Saturday will be a warm day with highs in the mid to upper 80s
and heat indexes near 90.

.LONG TERM...(Saturday night through Friday)
Issued at 202 PM CDT Fri Jul 12 2019

The extended period continues to look warm and fairly active with
a mean h500 ridge over the central and a trough over the western
CONUS. This flow will continue to keep shortwave energy in the
mix and a rather strong gradient flow will provide dynamic support
aloft.

Sunday should be the warmest day with highs in the mid 80s to
lower 90s and dewpoints in the 60s to around 70. Heat index values
will be in the 90s, to around 100 south. For this we will
highlight the heat in the weather story for Saturday and Sunday.

Temperatures in the low to mid 80s are expected for the beginning
of the work week then warming into the mid to upper 80s by
Friday. We will see daily chances of showers and thunderstorms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 553 PM CDT Fri Jul 12 2019

Main hazard for this forecast period will be isolated to scattered
thunderstorms developing this evening through the overnight
period. Confidence in timing/location was low through the
overnight period so TAFs generally kept to VCTS for now, favoring
the 00-06 UTC period. Otherwise VFR expected at all TAF sites.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AE
SHORT TERM...WAA
LONG TERM...WAA
AVIATION...AE
Hazardous weather outlook, Jul 12, 8:35 PM MDT, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
935 PM CDT Fri Jul 12 2019

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-140245-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
935 PM CDT Fri Jul 12 2019 /835 PM MDT Fri Jul 12 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Scattered thunderstorms, a few possibly strong to severe, are
possible this evening and tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There are chances for thunderstorms Saturday through Thursday. A
few storms could be severe during this period. However,
uncertainty in details remains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jul 12, 8:41 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
941 PM CDT FRI JUL 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     4 S TIOGA               48.34N 102.94W
07/12/2019                   WILLIAMS           ND   TRAINED SPOTTER

            LARGE 8 INCH TREE BRANCH BROKEN. TIME
            ESTIMATED VIA RADAR.

&&

AE
Local storm report, Jul 12, 9:01 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1001 PM CDT FRI JUL 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             1 SSW LEFOR             46.67N 102.57W
07/12/2019  E1.75 INCH       STARK              ND   TRAINED SPOTTER

            SMALL TREE BRANCHES ALSO BROKEN. TIME
            ESTIMATED FROM RADAR.

&&
Local storm report, Jul 12, 9:06 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1006 PM CDT FRI JUL 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 PM     TSTM WND GST     1 SW STANLEY            48.30N 102.41W
07/12/2019  E60 MPH          MOUNTRAIL          ND   TRAINED SPOTTER

&&

AE
Local storm report, Jul 12, 9:30 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1030 PM CDT FRI JUL 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 PM     TSTM WND GST     1 N MOTT                46.39N 102.33W
07/12/2019  M72 MPH          HETTINGER          ND   MESONET

            NORTH DAKOTA AGRICULTURAL WEATHER NETWORK
            (NDAWN) STATION.

&&

NJH
Local storm report, Jul 12, 9:40 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1040 PM CDT FRI JUL 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 PM     TORNADO          2 NNE MOTT              46.39N 102.31W
07/12/2019                   HETTINGER          ND   LAW ENFORCEMENT

            HETTINGER COUNTY SHERIFF DEPUTY REPORTS
            TORNADO ON THE GROUND NORTHEAST OF MOTT.

&&
Local storm report, Jul 12, 9:59 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1059 PM CDT FRI JUL 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     MOTT                    46.37N 102.32W
07/12/2019                   HETTINGER          ND   TRAINED SPOTTER

            12 INCH DIAMETER TREE BRANCH SNAPPED OFF.
            REPORTS OF BROKEN WINDOWS IN MOTT.

&&

NJH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:00 PM MDTSpecial Weather StatementBISWilliams30 min
Jul 12, 7:26 PM MDTSpecial Weather StatementBISMcKenzie49 min
Jul 12, 7:30 PM MDTSpecial Weather StatementBISMountrail45 min
Jul 12, 7:37 PM MDTSevere Thunderstorm WarningBISMcKenzie, Mountrail, Williams53 min
Jul 12, 8:23 PM MDTSevere Thunderstorm WarningBISHettinger, Stark67 min
Jul 12, 8:30 PM MDTSevere Thunderstorm WarningBISMountrail, Ward48 min
Jul 12, 8:42 PM MDTTornado WarningBISHettinger, Stark33 min
Jul 12, 9:10 PM MDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger65 min
Jul 12, 9:16 PM MDTSevere Thunderstorm WarningBISMercer, Oliver44 min
Jul 12, 9:19 PM MDTSevere Thunderstorm WarningBISAdams, Hettinger56 min
Jul 12, 9:27 PM MDTTornado Warning Tornado observedBISAdams, Hettinger33 min
Jul 12, 9:48 PM MDTTornado WarningBISAdams, Hettinger27 min
Jul 12, 10:08 PM MDTSevere Thunderstorm WarningBISMercer, Morton, Oliver24 min
Jul 12, 10:11 PM MDTSevere Thunderstorm WarningBISAdams, Grant, Sioux26 min
Jul 12, 10:15 PM MDTSevere Thunderstorm WarningBISAdams, Hettinger60 min
Jul 12, 10:41 PM MDTSpecial Weather StatementBISHettinger49 min
Jul 12, 11:45 PM MDTSpecial Weather StatementBISHettinger30 min
Jul 13, 12:00 AM MDTSevere Thunderstorm WarningBISHettinger45 min
Jul 13, 12:02 AM MDTSevere Thunderstorm WarningBISAdams, Hettinger43 min
Jul 13, 12:16 AM MDTSevere Thunderstorm WarningBISBurleigh44 min
Jul 13, 12:46 AM MDTSpecial Weather StatementBISAdams29 min
Jul 13, 1:54 AM MDTSpecial Weather StatementBISLogan51 min
Jul 13, 6:16 AM MDTSpecial Weather StatementBISSioux44 min
Jul 13, 2:05 PM MDTSpecial Weather StatementBISStutsman40 min
Jul 13, 2:56 PM MDTSpecial Weather StatementBISStutsman49 min
Jul 13, 3:06 PM MDTSpecial Weather StatementBISStutsman39 min
Jul 13, 4:10 PM MDTSpecial Weather StatementBISBurke20 min
Jul 13, 4:19 PM MDTTornado WarningBISBurke, Renville26 min
Jul 13, 4:44 PM MDTSevere Thunderstorm WarningBISBurke, Renville, Ward61 min
Jul 13, 5:44 PM MDTSevere Thunderstorm WarningBISRenville, Ward46 min

Nearby

Tornado Warnings in North Dakota, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.